Tennessee, 2005

Hail in Tennessee, February 21, 2005

February 21, 2005 · NWS HUN · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 21, 2:45 AM CST, 7 hours 5 minutes earlier.

Area forecast discussion, Feb 21, 2:45 AM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
245 AM CST SUN FEB 21 2005

.DISCUSSION...
EARLY MORNING SFC ANALYSIS SHOWING WARM FRONTAL FEATURE EXTENDING
FROM WESTERN TN NEAR MKL SOUTHEASTWARD TO NEAR MSL AND DOWN I-65
THROUGH AL. TEMPS/DPS IN THE LOW TO MID 60S ON WARM SIDE OF FRONT
AND IN THE LOWER 50S ON COOL SIDE. WV IMAGERY SHOWING WEAK S/WV NOW
MOVING ACROSS WEST TN/SW KY AIDING IN ADDITIONAL DEVELOPMENT OF
SHRA/TSRA ACTIVITY ESPECIALLY NW OF THE AREA WHERE MORE INSTABILITY
IS PRESENT. BUT...STILL SCATTERED ACTIVITY CONTINUES TO MOVE ACROSS
THE FA.

WARM SECTOR AIRMASS SHOULD MOVE INTO MOST OF THE FA DURING THE
MORNING HOURS TODAY. AS S/WV SKIRTS BY JUST TO THE NORTH OF THE
AREA THIS MORNING EXPECT SHRAS/TSRAS TO CONTINUE TO DEVELOP/MOVE
ACROSS THE AREA. MAY SEE A BREAK IN OVERALL ACTIVITY DURING THE
LATE MORNING/EARLY AFTERNOON WITH LACK OF LOW LEVEL CONVERGENCE AT
THAT TIME AND NOT MUCH UPPER SUPPORT. TEMPS WILL BE QUITE A
CHALLENGE TODAY BUT WITH MOST OF THE AREA COVERED IN LOW CLOUD
COVER WILL GO ON THE CONSERVATIVE SIDE...MID 60S FOR HIGHS...BUT IF
WE DO MANAGE A FEW PEAKS OF SUN NEAR 70 NOT OUT OF THE QUESTION.

BY LATE IN THE DAY COLD FRONT NOW LOCATED NEAR THE OH RIVER WILL
CONTINUE TO INCH SLOWLY SOUTHWARD AS NEXT S/WV MOVES OUT OF THE
OZARKS INTO THE LOWER OH VALLEY. WHILE BEST CONVERGENCE AND
DYNAMICS WILL REMAIN NORTH OF THE AREA...STEEPENING LAPSE RATES
WILL HELP PRODUCE CAPES IN EXCESS OF 1000 J/KG ESPECIALLY OVER
WESTERN HALF OF THE AREA BY LATE AFTERNOON. SO WHILE WIDESPREAD
THUNDERSTORMS ARE NOT EXPECTED MESOSCALE FORCING MECHANISMS SHOULD
BE ENOUGH TO PRODUCE SCATTERED ACTIVITY. SHEAR PROFILE GENERALLY
UNIDIRECTIONAL AND COULD SEE A FEW SPLITTING CELLS. WBZ HEIGHTS
WILL FALL BELOW 9KFT DURING THE AFTERNOON AND THUS BIGGEST THREAT
FROM ANY TSRA WILL BE MARGINALLY SEVERE HAIL. MOST AREAS SAW BETWEEN
ONE AND 2 INCHES OF RAIN ON SUNDAY...AND ANY HEAVY DOWNPOURS IN
TSRAS MAY PRODUCE SOME ISOLATED RUNOFF PROBLEMS BUT WIDESPREAD
FLOODING IS NOT EXPECTED.

CHANCE OF SHRAS/TSRAS WILL CONTINUE INTO THE EVENING HOURS AS COLD
FRONT SAGS EVER SO SLOWLY SOUTHWARD ACROSS THE AREA. WITH INITIAL
ADVECTION BEHIND THE FRONT UNIMPRESSIVE MAY SEE AREAS OF FOG
DEVELOP AFTER MIDNIGHT WITH LOW LEVEL AIRMASS STILL QUITE MOIST.

LOWER CLOUDS WILL PERSIST THROUGH A GOOD PART OF TUESDAY BUT DO
EXPECT FRONT TO BE JUST SOUTH OF AREA ENDING THE RAIN CHANCES. TEMP
FCST FOR TUESDAY ALSO REMAINS TRICKY AND HIGHLY DEPENDENT ON HOW
FAR SOUTH FRONT MAKES IT AND IF WE CAN MANAGE A FEW PEAKS OF SUN
DURING THE AFTERNOON.

MID TO LATE WEEK TIME PERIOD LOOKING GENERALLY TRANQUIL AND
SEASONABLE FOR THE TN VALLEY. SOUTHERN STREAM WILL REMAIN QUITE
ACTIVE BUT WITH FRONT MAKING IT TO THE GULF COAST EXPECT PERIODIC
BOUTS OF LIGHT OVERRUNNING RAIN WITH PASSING S/WVS TO REMAIN SOUTH
OF THE AREA. WHILE SUN WILL BE VISIBLE AT TIMES DURING THE WEEK DO
EXPECT TO SEE A CONSIDERABLE AMOUNT OF MID/HIGH LEVEL CLOUDINESS
CONTINUING TO STREAM ACROSS THE AREA.

SPLIT FLOW PATTERN WILL CONTINUE INTO NEXT WEEKEND. FLOW OVER THE
SERN U.S. MAY BECOME A BIT MORE SWRLY AS MORE UPPER TROFFING
DEVELOPS ACROSS THE PLAINS STATES AND THUS POSSIBILITY OF LIGHT
OVERRUNNING RAIN WILL BEGIN TO INCREASE OVER THE WEEKEND...BUT
EXACT TIMING OF ANY OF THESE EVENT REMAINS HIGHLY UNCERTAIN AND WILL
LEAVE FCST DRY FOR NOW AND WILL AWAIT A BIT MORE CONTINUITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    65  54  65  43 /  70  50  10  10
SHOALS        67  54  65  43 /  70  40  10  10
CULLMAN       66  56  67  44 /  70  50  10  10
FAYETTEVILLE  65  51  64  41 /  70  50  10  10
FT PAYNE      63  54  67  43 /  70  50  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

09
Hazardous weather outlook, Feb 21, 5:00 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CST MON FEB 21 2005

ALZ001>010-016-TNZ076-096-097-211900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGHOUT THE DAY AS A COLD FRONT APPROACHES THE AREA.  WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY
APPROACH SEVERE LIMITS WITH THE MAIN THREAT BEING LARGE
HAIL. IN ADDITION...STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL.
GIVEN AN ALREADY SATURATED GROUND...SOME ISOLATED RUNOFF PROBLEMS
ARE POSSIBLE. HOWEVER...WIDESPREAD FLOODING IS NOT EXPECTED.

SCATTERED SHOWERS WILL CONTINUE INTO THE OVERNIGHT HOURS...WITH
SOME AREAS OF FOG DEVELOPING LATE.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AREAS OF FOG WILL PERSIST THROUGH THE MORNING HOURS ON TUESDAY.
OTHERWISE...DRIER WEATHER WILL DEVELOP THROUGH THE REMAINDER OF THE
WORK WEEK AS THE COLD FRONT SHIFTS SOUTH OF THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT LIKELY TODAY.  HOWEVER...ALL INTERESTED PARTIES SHOULD
CONTINUE TO MONITOR FUTURE UPDATES.

10

In the hours before

Special weather statement, Feb 21, 4:45 AM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
445 AM CST MON FEB 21 2005

ALZ006-211130-
MADISON-
445 AM CST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM MOVING ACROSS
NORTHERN MADISON COUNTY...

A STRONG THUNDERSTORM WILL CONTINUE MOVING ACROSS NORTHERN MADISON
COUNTY THROUGH 530 AM.  SMALL HAIL AND HEAVY RAINFALL WILL
ACCOMPANY THIS STORM AS IT MOVES THROUGH LOCATIONS INCLUDING
HARVEST...TONEY...MERIDIANVILLE...HAZEL GREEN AND MOORES MILL.
RAINFALL AMOUNTS EXCEEDING 1 INCH WILL BE POSSIBLE AS THIS STORM
PASSES THROUGH.

10
Special weather statement, Feb 21, 5:06 AM CST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
506 AM CST MON FEB 21 2005

TNZ096-097-211130-
FRANKLIN TN-LINCOLN-
506 AM CST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM MOVING ACROSS
EASTERN LINCOLN AND WESTERN FRANKLIN COUNTIES...

A STRONG THUNDERSTORM WILL CONTINUE MOVING ACROSS EASTERN LINCOLN
COUNTY AND EVENTUALLY INTO WESTERN FRANKLIN COUNTY THROUGH 530 AM.
HEAVY RAINFALL AND HAIL TO THE SIZE OF DIMES WILL ACCOMPANY THIS
STORM AS IT MOVES THROUGH LOCATIONS INCLUDING LINCOLN...CRYSTAL
SPRINGS...FLINTVILLE...HUNTLAND AND MAXWELL. RAINFALL AMOUNTS
EXCEEDING 1 INCH WILL BE POSSIBLE AS THIS STORM PASSES THROUGH.

10
Special weather statement, Feb 21, 9:05 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
905 AM CST MON FEB 21 2005

ALZ001>003-005-211600-
COLBERT AL-FRANKLIN AL-LAUDERDALE AL-LIMESTONE AL-
INCLUDING THE CITIES OF...ATHENS...FLORENCE...MUSCLE SHOALS...
RED BAY...RUSSELLVILLE...SHEFFIELD...
TUSCUMBIA AND UNDERWOOD-PETERSVILLE
905 AM CST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AFFECTING
FRANKLIN...LAUDERDALE...LIMESTONE AND COLBERT COUNTIES...

A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF NORTHWEST
ALABAMA THROUGH 10 AM. AT 905 AM...THIS LINE OF STORMS EXTENDED FROM
NORTHWEST OF PULASKI...TO EXTREME NORTHWEST LAUDERDALE COUNTY
ALABAMA...TO NORTHERN ITAWAMBA COUNTY OF NORTHEAST MISSISSIPPI.
MOVEMENT OF THIS ACTIVITY IS EAST SOUTHEAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...PEA SIZED
HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAINS WHICH WILL PRODUCE
PONDING OF WATER ON AREA ROADS.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE
STUCK BY LIGHTNING. PLEASE SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 2 PM.

STAY TUNED TO NOAA WEATHER RADIO...OR TO A FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.
Special weather statement, Feb 21, 9:28 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
928 AM CST MON FEB 21 2005

TNZ076-096-097-211630-
FRANKLIN TN-LINCOLN-MOORE-
928 AM CST MON FEB 21 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS
LINCOLN...MOORE...AND FRANKLIN COUNTIES...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
LINCOLN...MOORE...AND FRANKLIN COUNTIES OF SOUTHERN MIDDLE
TENNESSEE. THROUGH 1030 AM...WIND GUSTS TO 50 MPH...HAIL TO PEA
SIZE...AND LOCALLY OVER 1 INCH OF RAINFALL CAN BE EXPECTED. THIS
LINE IS MOVING EAST SOUTHEAST AT 35 MPH.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE
STUCK BY LIGHTNING. PLEASE SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 2 PM.

STAY TUNED TO NOAA WEATHER RADIO...OR TO A FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

RSB

The radar

The Northeast Alabama radar (KHTX), 52 km away, was scanning. The volume nearest the first event began at 15:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
February 21, 9:50 AM CST to 9:52 AM CST
Where
Lincoln County, Fayetteville
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.150, -86.583

Penny size hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437673.